The Annals of Statistics

Optimal designs for rational models and weighted polynomial regression

Holger Dette, Linda M. Haines, and Lorens Imhof

Full-text: Open access

Abstract

In this paper $D$-optimal designs for the weighted polynomial regression model of degree $p$ with efficiency function $(1 + x^2)^{-n}$ are presented. Interest in these designs stems from the fact that they are equivalent to locally $D$-optimal designs for inverse quadratic polynomial models. For the unrestricted design space $\mathbb{R}$ and $p < n$, the $D$-optimal designs put equal masses on $p + 1$ points which coincide with the zeros of an ultraspherical polynomial, while for $p = n$ they are equivalent to $D$-optimal designs for certain trigonometric regression models and exhibit all the curious and interesting features of those designs. For the restricted design space $[1, 1]$ sufficient, but not necessary, conditions for the $D$-optimal designs to be based on $p + 1$ points are developed. In this case the problem of constructing ($p + 1$)-point $D$-optimal designs is equivalent to an eigenvalue problem and the designs can be found numerically. For $n = 1$ and 2, the problem is solved analytically and, specifically, the $D$-optimal designs put equal masses at the points $\pm 1$ and at the $p - 1$ zeros of a sum of $n + 1$ ultraspherical polynomials. A conjecture which extends these analytical results to cases with $n$ an integer greater than 2 is given and is examined empirically.

Article information

Source
Ann. Statist., Volume 27, Number 4 (1999), 1272-1293.

Dates
First available in Project Euclid: 4 April 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1017938926

Digital Object Identifier
doi:10.1214/aos/1017938926

Mathematical Reviews number (MathSciNet)
MR1735997

Zentralblatt MATH identifier
0957.62062

Subjects
Primary: 62K05: Optimal designs
Secondary: 34L40: Particular operators (Dirac, one-dimensional Schrödinger, etc.)

Keywords
D-optimal design weighted polynomial regression rational models Schrödinger equation

Citation

Dette, Holger; Haines, Linda M.; Imhof, Lorens. Optimal designs for rational models and weighted polynomial regression. Ann. Statist. 27 (1999), no. 4, 1272--1293. doi:10.1214/aos/1017938926. https://projecteuclid.org/euclid.aos/1017938926


Export citation

References

  • ABRAMOWITZ, M. and STEGUN, I. A. 1964. Handbook of Mathematical Functions. Dover, New York. Z.
  • ANTILLE, G. 1977. Plans d'experience. Mesures et plans d'experiences D-optimaux pour les ´ ´ polynomes de regression. C.R. Acad. Sci. Paris 285 577 580. ´ Z.
  • BIRKHOFF, G., and ROTA, G. C. 1989. Ordinary Differential Equations. Wiley, New York. Z.
  • BOYCE, W. E. and DIPRIMA, R. C. 1997. Elementary Differential Equations and Boundary Value Problems. 6th ed. Wiley, New York. Z.
  • CHANG, F.-C. and LIN, G.-C. 1997. D-optimal designs for weighted polynomial regression. J. Statist. Plann. Inference 62, 317 331. Z.
  • CHERNOFF, H. 1953. Locally optimal designs for estimating parameters. Ann. Math. Statist. 24, 586 602. Z.
  • CHIHARA, T. S. 1978. Introduction to Orthogonal Polynomials. Gordon and Breach, New York. Z.
  • COBBY, J. M., CHAPMAN, P. F. and PIKE, D. J. 1986. Design of experiments for estimating inverse quadratic polynomial responses. Biometrics 42 659 664. Z.
  • DETTE, H. and STUDDEN, W. J. 1997. The Theory of Canonical Moments with Applications in Statistics, Probability and Analysis. Wiley, New York. Z.
  • DETTE, H. and WONG, W. K. 1995. Recurrence moment formulas for D-optimal designs. Scand. J. Statist. 22 505 512. Z.
  • FEDOROV, V. V. 1972. Theory of Optimal Experiments. Academic Press, New York. Z.
  • GANTMACHER, F. R. 1959. The Theory of Matrices. 2. Chelsea, New York. Z.
  • HAINES, L. M. 1992. Optimal design for inverse quadratic polynomials. South African Statist. J. 26 25 41. Z.
  • HE, Z., STUDDEN, W. J. and SUN, D. 1996. Optimal designs for rational models. Ann. Statist. 24 2128 2147. Z.
  • HOEL, P. G. 1958. Efficiency problems in polynomial estimation. Ann. Math. Statist. 29 1134 1145. Z.
  • HUANG, M.-N. L., CHANG, F.-C. and WONG, W. K. 1995. D-optimal designs for polynomial regression without an intercept. Statist. Sinica 5 441 458. Z.
  • IMHOF, L., KRAFFT, O. and SCHAEFER, M. 1998. D-optimal designs for polynomial regression Z. Z. with weight function w x x 1 x. Statist. Sinica 8 1271 1274. Z.
  • JOLLEY, L. B. W. 1961. Summation of Series. Dover, New York. Z.
  • KARLIN, S. and STUDDEN, W. J. 1966. Tchebycheff Systems: With Applications in Analysis and Statistics. Wiley, New York. Z.
  • KIEFER, J. and WOLFOWITZ, J. 1960. The equivalence of two extremum problems. Canad. J. Math. 12 363 366. Z.
  • LORENTZEN, L. and WAADELAND, H. 1991. Continued Fractions with Applications. NorthHolland, New York. Z.
  • ORTIZ, I. and RODRiGUEZ, C. 1998. D-optimal designs for weighted polynomial regression ´ without any initial terms. In MODA 5. Advances in Model-Oriented Data Analysis Z. and Experimental Design. A. C. Atkinson, L. Pronzato and H. P. Wynn, eds. 67 74. Z.
  • PUKELSHEIM, F. 1993. Optimal Design of Experiments. Wiley, New York. Z.
  • SILVEY, S. D. 1980. Optimal Design. Chapman and Hall, London.
  • STUDDEN, W. J. 1980. D -optimal design for polynomial regression using continued fractions. s Ann. Statist. 8 1132 1141. Z.
  • SZEGO, G. 1975. Orthogonal Polynomials. Amer. Math. Soc., Providence, RI. ¨